Montana, 2019Flood and Damaging Winds in Montana, September 17, 2019
September 17, 2019 · NWS GGW · 6 events in 2 counties and zones
A small, but compact storm system moving through eastern Montana combined with an unstable atmosphere to form strong thunderstorms - a few of which became severe through Wibaux, Dawson, and Richland Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small, but compact storm system moving through eastern Montana combined with an unstable atmosphere to form strong thunderstorms - a few of which became severe through Wibaux, Dawson, and Richland Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 1:13 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 17, 1:13 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Tue Sep 17 2019
.DISCUSSION...
A cold front has moved through much of Northeast Montana with
winds turning around to the northwest. Winds will increase to 25
to 35 mph through this evening. The Lake Wind Advisory remains in
effect for Fort Peck Lake through midnight.
Showers continue to stream north across western areas and this
will continue through this evening. Closer to the North Dakota
border, showers and storms are expected to develop this evening
and move northward. A few storms could be strong to severe with
strong winds and large hail. The storms may hold off until after 5
PM or so, but the earlier they develop, the better chance they
will have at intensifying.
The upper trough moves to the east late tonight. A shortwave ridge
within SW flow aloft combined with surface high pressure will keep
the forecast area dry on Wednesday while temperatures will be near
normal.
The next upper trough moves into western Montana on Thursday while
an inverted surface trough and cold front move through the
forecast area. The front is expected to be mainly dry as the
moisture stays to the west. The moisture arrives on SW flow aloft
Thursday Night and the upper trough moves through Montana Friday
and Saturday. Models differ on the timing of the rounds of
precipitation that will be associated with this system. Will
maintain a good chance of showers throughout this period.
An upper ridge will bring mainly dry weather on Sunday. Models
differ in their solutions beyond that.
-Mottice/Forrester
&&
.AVIATION...
FLIGHT CAT: Generally VFR with possible brief MVFR in Tstorms
this evening into early tonight.
DISCUSSION: A cold front will continue to move through the area
turning winds to the NW at 15 to 30 knots. These higher winds
will continue into this evening before diminishing late tonight.
Showers and thunderstorms this evening and early tonight could
bring brief periods of MVFR conditions.
WIND: NW at 15 to 30 knots into early tonight. Winds diminish
late tonight.
-Mottice
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until midnight MDT tonight For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Sep 17, 4:14 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
514 PM MDT Tue Sep 17 2019
MTZ025-026-180000-
Dawson MT-Prairie MT-
514 PM MDT Tue Sep 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Terry, moving north at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Terry, Fallon, Mildred and Marsh.
LAT...LON 4657 10524 4657 10537 4703 10538 4703 10488
4657 10496 4657 10498 4654 10498 4654 10524
TIME...MOT...LOC 2312Z 183DEG 31KT 4642 10524
JambaSpecial weather statement, Sep 17, 4:38 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
538 PM MDT Tue Sep 17 2019
MTZ025>027-180045-
Dawson MT-Prairie MT-Wibaux MT-
538 PM MDT Tue Sep 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WIBAUX...SOUTHEASTERN
PRAIRIE AND SOUTHEASTERN DAWSON COUNTIES UNTIL 645 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Fallon, or 26 miles southeast of Terry, moving
northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Glendive, West Glendive, Carlyle, Hoyt, Mildred, Forest Park and
Saint Phillip.
LAT...LON 4657 10504 4715 10477 4682 10404 4664 10405
4664 10435 4667 10436 4667 10441 4668 10442
4669 10461 4666 10461 4666 10473 4661 10474
4661 10486 4657 10486 4657 10498 4654 10499
TIME...MOT...LOC 2337Z 225DEG 29KT 4657 10486
JambaThunderstorm Wind, Wibaux
- When
- September 17, 5:20 PM MST
- Where
- Wibaux County, 3.11 mi SSE of Pine Hill Raws
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.740, -104.550
A 58 mph wind gust was measured at the Pine Hill RAWS site (PNHM8).
Thunderstorm Wind, Wibaux
- When
- September 17, 5:25 PM MST
- Where
- Wibaux County, 3.45 mi S of Wibaux
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.930, -104.180
Trained spotter reported 70 mph wind gusts, along with pea size hail and heavy rain.
Thunderstorm Wind, Wibaux
- When
- September 17, 5:40 PM MST
- Where
- Wibaux County, 5 mi E of Wibaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.074
Trained spotter reported 60 mph wind gusts, along with nickel size hail and heavy rain.
Thunderstorm Wind, Dawson
- When
- September 17, 5:53 PM MST to 6:00 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.020, -104.330
A 69 mph wind gust was recorded at the Beaver Hill I-94 DOT site (MTBVR).
Thunderstorm Wind, Dawson
- When
- September 17, 6:20 PM MST
- Where
- Dawson County, 0.94 mi E of Beaver Hill Dot
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.020, -104.330
A 62 mph wind gust was recorded at the Beaver Hill I-94 DOT site (MTBVR).
Flood, Dawson
- When
- September 17, 9:55 PM MST
- Where
- Dawson County, 6.29 mi N of Hoyt to 6.37 mi N of Hoyt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.020, -104.830
Dawson County Law Enforcement reported 2 inches of standing water on I-94, located 8 miles southwest of Glendive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, September 17, 20191 death · 50 kt wind · 3 events
- Damaging Wind in Louisiana, September 17, 2019$50,000 · 57 kt wind · 1 event
- Drought in Texas, September 17 to 30, 20196 events
- Hail and Damaging Winds in North Dakota, September 17, 2019$3,000 · 1.75 in hail · 6 events
- Drought in Texas, September 17 to 23, 20195 events
- Drought in Arkansas, September 17 to 30, 20193 events
- High Wind in Wyoming, September 17, 201960 kt wind · 3 events
- Drought in Louisiana, September 17 to 30, 20192 events
- Drought in Hawaii, September 17 to 30, 20192 events
- Damaging Winds in Colorado, September 17, 201955 kt wind · 2 events
- Damaging Wind in South Dakota, September 17, 201952 kt wind · 1 event
- Flood in South Dakota, September 17 to 20, 2019$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848190, 848192, 848194, 848195, 848193, 848196.